Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 42, NWS Memphis, TN

December 16, 2019Pontotoc County, Union County, Mississippi

NWS Memphis, TN issued this tornado warning at Dec 16, 2019, 3:28 PM CST for Pontotoc County, Union County, Mississippi. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 3:28 PM CST (21:28 UTC)
Expired
Dec 16, 2019, 4:00 PM CST
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 3:49 PM CSTTSTM WND DMG5 Nw Blair, MS*** 1 INJ *** NUMEROUS TREES DOWNED OR SNAPPED NEAR ALPINE. POSSIBLE TORNADO. 10 HOMES DAMAGED.
Dec 16, 3:49 PM CSTTSTM WND DMG5 Nw Blair, MSNUMEROUS TREES DOWNED OR SNAPPED NEAR ALPINE. POSSIBLE TORNADO.
Dec 16, 3:49 PM CSTTORNADO5 Nw Blair, MS*** 1 INJ *** NUMEROUS TREES DOWNED OR SNAPPED NEAR ALPINE. AT LEAST 10 HOMES WERE DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

102 
WFUS54 KMEG 162128
TORMEG
MSC115-145-162200-
/O.NEW.KMEG.TO.W.0042.191216T2128Z-191216T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
328 PM CST Mon Dec 16 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Union County in northeastern Mississippi...
  Northern Pontotoc County in northeastern Mississippi...

* Until 400 PM CST.
    
* At 328 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Pinedale, or 9 miles southwest
  of New Albany, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  New Albany, Ecru, Keownville, New Harmony, Pinedale, Sherman,
  Thaxton, Blue Springs, Shari, Hortontown, Poolville, Graham,
  Esperanza, Endville, Jericho, Cherry Creek, Branyan, Ellistown,
  Pumpkin Center and Jug Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3426 8918 3441 8924 3460 8897 3460 8880
      3450 8874 3449 8879 3439 8879 3439 8882
      3431 8882
TIME...MOT...LOC 2128Z 241DEG 29KT 3438 8914 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
1 follow-up statement
797 
WWUS54 KMEG 162143
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
343 PM CST Mon Dec 16 2019

MSC115-162153-
/O.CAN.KMEG.TO.W.0042.000000T0000Z-191216T2200Z/
Pontotoc MS-
343 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR NORTHERN PONTOTOC COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CST for northeastern
Mississippi.

LAT...LON 3438 8897 3446 8903 3460 8880 3450 8874
      3449 8879 3439 8879 3439 8882
TIME...MOT...LOC 2143Z 240DEG 46KT 3447 8890 

$$

MSC145-162200-
/O.CON.KMEG.TO.W.0042.000000T0000Z-191216T2200Z/
Union MS-
343 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CST FOR EASTERN
UNION COUNTY...
    
At 343 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located near New Harmony, or near New Albany,
moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
New Albany, New Harmony, Blue Springs, Union Hill, Graham,
Wallerville, Jericho, Branyan, Ellistown, Alpine, Jug Fork, Baker,
Reese, Fairfield, Parks and Beacon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3438 8897 3446 8903 3460 8880 3450 8874
      3449 8879 3439 8879 3439 8882
TIME...MOT...LOC 2143Z 240DEG 46KT 3447 8890 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:57 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 16, 2:57 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
257 PM CST Mon Dec 16 2019

.DISCUSSION...

Tonight...main story will be continued severe weather threat over
our southern and southeastern counties. CAPE values have reached
500-1000 J/kg over northern/northeastern MS. Vertical wind shear
remains favorable for storm organization and rotation. Line of
storms is becoming organized over NW MS, with some smaller more
discrete cells ahead of line. Most favored area for severe will
persist ahead /east-southeast/ of the line.

Meanwhile, over our far northern counties, may see a brief
mixture of frozen precip as precipitation clears out. Will include
mention of rain or light snow overnight, with no accumulation
expected.

Tuesday through Friday...mainly dry and cool conditions expected as
surface high pressure builds in. Surface ridge should remain over
the area into early Thursday with northerly winds persisting.
Falling pressures to the west in advance of upstream system will
generate return southerly flow late Thursday into Friday night.

Saturday through Monday...next system will swing across the region
on Saturday. GFS and ECMWF both keep system south of our area, with
the GFS a little stronger with the system. Will go with low POPs and
low QPF over our southern counties. Upper level ridging builds over
the area Sunday-Monday, which will bring southerly winds and mild
temperatures into the area for the beginning of next week.

GW

&&

.AVIATION...
/18z TAFs/

A stationary front located near a CKM-UOX-PVE line will begin to
move east this afternoon. Widespread rain/showers with scattered
thunderstorms will continue today. Storms north of this front will
remain elevated while surface based storms to its south may
contain gusty winds. Rain/thunderstorms are expected to end from
west to east between 00-06z with generally dry weather thereafter.

IFR conditions will persist through the night in many areas,
especially east of the MS River with improving conditions by 15z.
Winds will shift from the north/northwest behind the cold front
and may be gusty at times.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 16, 3:21 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
321 PM CST Mon Dec 16 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
321 PM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe storms are possible this afternoon into early this evening
over northeastern Mississippi and adjacent portions of west
Tennessee. Damaging winds will be the main threat. A tornado is
possible along with large hail and heavy rainfall. Localized flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

In the hours before

Local storm report, Dec 16, 12:17 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      CAMDEN                  36.06N  88.10W
12/16/2019                   BENTON             TN   TRAINED SPOTTER

            NUMEROUS ROADS ARE UNDERWATER IN CAMDEN DUE TO HEAVY
            RAINFALL.

&&

MJ
Special weather statement, Dec 16, 12:27 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1227 PM CST Mon Dec 16 2019

MSZ013-161900-
Lafayette MS-
1227 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CST
FOR...

Lafayette County in northwestern Mississippi...

At 1227 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Springdale, or near Water Valley, moving
northeast at 55 mph.

People in Lafayette County should monitor this storm closely.

LAT...LON 3424 8972 3456 8958 3455 8947 3452 8943
      3453 8940 3452 8939 3452 8934 3453 8933
      3450 8925 3434 8925 3419 8954 3419 8972
TIME...MOT...LOC 1827Z 226DEG 48KT 3425 8962

MJ
Special weather statement, Dec 16, 12:39 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1239 PM CST Mon Dec 16 2019

MSZ002-161915-
Marshall MS-
1239 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...

Central Marshall County in northwestern Mississippi...

At 1239 PM CST...a strong thunderstorm producing pea to dime size
hail was located over Laws Hill, or 9 miles southwest of Wall Doxey
State Park, moving northeast at 60 mph.

People in central Marshall County should monitor this storm closely.

LAT...LON 3456 8967 3485 8957 3485 8935 3484 8930
      3475 8930 3455 8953
TIME...MOT...LOC 1839Z 217DEG 50KT 3457 8960

MJ
Special weather statement, Dec 16, 12:59 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 PM CST Mon Dec 16 2019

MSZ007-008-010>012-161930-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1259 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 1258 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Jonestown, or 12 miles northeast of
Clarksdale, moving northeast at 55 mph.

People in southeastern Tunica...northeastern Coahoma...northwestern
Panola...southwestern Tate and northern Quitman Counties should
monitor this storm closely.

LAT...LON 3422 9050 3437 9060 3478 9030 3450 8986
TIME...MOT...LOC 1858Z 231DEG 46KT 3436 9045

MJ
Special weather statement, Dec 16, 1:04 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
104 PM CST Mon Dec 16 2019

MSZ003-TNZ089-090-161930-
Benton MS-Hardeman TN-Fayette TN-
104 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Northwestern Benton County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...

At 104 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Lamar, or 10 miles northeast of Holly
Springs, moving northeast at 65 mph.

People in northwestern Benton...southern Hardeman and southeastern
Fayette Counties should monitor this storm closely.

LAT...LON 3513 8887 3482 8924 3485 8930 3485 8935
      3491 8935 3520 8928 3523 8894
TIME...MOT...LOC 1904Z 218DEG 55KT 3486 8930

MJ
Special weather statement, Dec 16, 1:54 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
154 PM CST Mon Dec 16 2019

MSZ011-012-020-162030-
Tallahatchie MS-Panola MS-Quitman MS-
154 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...

Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 154 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sumner, or 10 miles
northeast of Parchman, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.

LAT...LON 3408 9045 3432 9010 3393 8993 3381 9038
      3381 9045
TIME...MOT...LOC 1954Z 240DEG 35KT 3399 9034

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 8:45 AM CSTAreal Flood AdvisoryMEGDeSoto2 hr
Dec 16, 12:27 PM CSTSpecial Weather StatementMEGLafayette33 min
Dec 16, 12:39 PM CSTSpecial Weather StatementMEGMarshall36 min
Dec 16, 12:59 PM CSTSpecial Weather StatementMEGTunica31 min
Dec 16, 1:54 PM CSTSpecial Weather StatementMEGTallahatchie36 min
Dec 16, 2:18 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Tallahatchie, Yalobusha42 min
Dec 16, 2:51 PM CSTTornado WarningMEGLafayette24 min
Dec 16, 3:12 PM CSTTornado WarningMEGLafayette, Marshall, Pontotoc, Union33 min
Dec 16, 3:17 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Union28 min
Dec 16, 3:42 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more48 min
Dec 16, 3:50 PM CSTTornado WarningMEGItawamba, Lee, Prentiss, Union25 min
Dec 16, 4:12 PM CSTTornado WarningMEGItawamba, Prentiss, Tishomingo33 min
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe65 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.